Drought, Bailey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Severe (D3) drought conditions seen in Childress, Hall, Briscoe, Floyd, and Motley counties at the beginning of the month had returned to Exceptional (D4) drought conditions by the end of August. The exceptional drought was expected to continue well into the fall season with little to no relief.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Severe (D3) drought conditions seen in Childress, Hall, Briscoe, Floyd, and Motley counties at the beginning of the month had returned to Exceptional (D4) drought conditions by the end of August. The exceptional drought was expected to continue well into the fall season with little to no relief.
Most areas saw little to no rain through the month. However, portions of the central and southern South Plains saw beneficial rainfall on August 11 with one to four inches recorded associated with slow moving thunderstorms. Much of the region had precipitation values between 10 and 25 percent of normal for the year. The southwest South Plains had annual precipitation totals of less than ten percent of normal. Some annual rainfall totals include 2.37 at Morton (Cochran County), 2.24 at Silverton (Briscoe County), 1.78 at Friona (Parmer County), 1.49 at Lubbock (Lubbock County), and 0.94 inches at Brownfield (Terry County). Keetch-Byram Drought Index values continued to range from 700 to 800 across the entire area.
The summer heat wave continued through the entire month of August. Record breaking temperatures persisted across the region. The average temperature of 86.0 degrees at Lubbock tied the all time record for the warmest month from just a month earlier in July. Lubbock also saw a record 48 days of temperatures above 100 degrees surpassing the previous record of 29. For Childress, the average temperature of 90.9 degrees broke the record for the warmest month. Childress saw 50 consecutive days of 100 degrees or higher through August 11th. These temperatures were representative of the entire region throughout the month of August.
Agricultural and livestock losses had an unceasing adverse impact on the local economy. Irrigated fields had become stressed and cotton crops had moved into cut-out stage. Farmers expected to harvest in September with a low crop yield. Livestock sell off continued through August due to the lack of forage and low supply of water and feed. Additionally, preparations for the winter wheat crop, which typically occurs between the months of August and September, have been delayed.
Economic losses due to drought through August since the drought began were estimated near $2.1 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 10:36 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1136 PM CDT SUN JUL 31 2011 .AVIATION... NO CHANGES TO THE AVIATION FORECAST. S-SE WINDS OVERNIGHT WILL GRADUALLY SHIFT TO THE SW AND POSSIBLY W WHILE REMAINING LIGHT MONDAY MORNING. FOLLOWED BY A RETURN TO SOUTHERLY WITH A FEW GUSTS OF 15 TO 20 KTS. FEW-SCT CU FIELD EXPECTED TO DEVELOP AROUND 5K FT EARLY...RISING TO 7-9K FT IN THE AFTERNOON. && .PREV DISCUSSION... /ISSUED 645 PM CDT SUN JUL 31 2011/ AVIATION... VFR CONDITIONS WILL PREVAIL NEXT 24 HRS. TSRA CHANCES ARE MINIMAL. LIGHT SE WINDS OVERNIGHT WILL SHIFT TO SW MONDAY MORNING AND BECOME BREEZY BY AFTERNOON WITH A FEW GUSTS TO 20 KTS POSSIBLE. PREV DISCUSSION... /ISSUED 304 PM CDT SUN JUL 31 2011/ SHORT TERM... CUMULUS HAVE BEEN HARD PRESSED TO DEEPEN TO ANY SUBSTANTIAL DEPTH THUS FAR TODAY DESPITE DEWPOINTS AREAWIDE HOLDING IN THE UPPER 50S TO LOWER 60S. CULPRIT FOR THIS IS A WELL-DEFINED POCKET OF SUBSIDENCE FOUND ROTATING INTO THE REGION AROUND THE SOUTHERN PERIPHERY OF AN EXPANSIVE UPPER HIGH IN OK. THIS FEATURE WILL KEEP DIURNAL SHOWERS AT BAY EXCEPT ACROSS OUR NWRN ZONES WHERE LINGERING MID-LEVEL MOISTURE COULD STILL SUPPORT AN ISOLATED STORM BEFORE SUNSET. EVIDENCE OF THIS FAVORED ENVIRONMENT WAS ALREADY CONFIRMED WITH A SMALL CELL NW OF HEREFORD. EVEN THOUGH THE CORE OF THE SUBTROPICAL HIGH WILL REMAIN TO OUR EAST ON MONDAY...THE PATTERN WILL DEGENERATE FURTHER AS A RIDGE AXIS FROM THIS HIGH OVERSPREADS OUR DOMAIN RESULTING IN EVEN FEWER CUMULUS. WARMING OF 2-3*C AT 700MB SPELLS VERY HOT MAX TEMPS FOR AREAS OFF THE CAPROCK...HOWEVER DANGEROUS HEAT INDICES OF 105*F OR HIGHER SHOULD BE SPARED AS DEWPOINTS ARE PROGGED TO MIX OUT SEVERAL DEGREES BELOW TODAY/S SLIGHTLY MUGGY VALUES. LONG TERM... AGAIN...NO MEANINGFUL CHANGES TO THE LONG TERM FORECAST/GRIDS. HOT/ DRY CONDITIONS WILL CONTINUE TO PROMOTE DROUGHT THROUGHOUT THE NEXT WEEK. THE CURRENT SYNOPTIC PATTERN...WITH AN EXPANSIVE AND WELL AMPLIFIED MID/UPPER AIR RIDGE CENTERED OVER THE SOUTHERN PLAINS...WILL REMAIN UNCHANGED THROUGH MIDWEEK. NWP HINTS AT A WEAK FRONT SAGGING SOUTHWARD TOWARD NORTHEAST NEW MEXICO/NORTHERN PANHANDLE BY TUESDAY...BUT NO EVIDENCE SUPPORTS INCREASED RAIN CHANCES LOCALLY ON THE SOUTH PLAINS. THE CENTER OF THE RIDGE APPEARS TO SHIFT EAST AND WEAKENS JUST A LITTLE BY THE LATER PORTIONS OF THE WORK WEEK AND INTO NEXT WEEKEND. THIS APPEARS TO OCCUR AS MORE NOTABLE UA TROUGHING EMERGES OVER THE PAC NORTHWEST/GREAT BASIN. IT APPEARS THAT MONSOONAL/TROPICAL MOISTURE WILL ADVECT NORTH-NORTHEASTWARD ALONG THE WESTERN PERIPHERY OF THE RIDGE THEN...BUT ALL INDICATIONS SUGGEST THIS MOISTURE IS LIKELY TO REMAIN WEST OF THE AREA OVER NEW MEXICO. THUS...THERE UNFORTUNATELY DOES NOT APPEAR TO BE ANY RELIEF FROM THE RECENT ABOVE NORMAL TEMPERATURES AND DRY WEATHER THROUGH AT LEAST THE NEXT 7 DAYS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 67 98 67 99 68 / 10 0 10 10 0 TULIA 69 100 71 101 69 / 10 0 10 0 0 PLAINVIEW 70 100 71 102 70 / 10 0 0 0 0 LEVELLAND 70 99 71 101 70 / 10 0 10 0 0 LUBBOCK 73 102 72 102 72 / 10 0 0 0 0 DENVER CITY 70 99 71 101 71 / 10 0 10 0 0 BROWNFIELD 70 100 72 102 71 / 10 0 10 0 0 CHILDRESS 76 107 77 106 76 / 10 0 0 0 0 SPUR 74 104 75 103 75 / 10 0 0 0 0 ASPERMONT 76 106 79 104 78 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 215 PM CDT SUN JUL 31 2011 TXZ021>044-011915- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 215 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. INCREASING HEAT INDEX VALUES AND WARM OVERNIGHT LOW TEMPERATURES MAY REQUIRE THE ISSUANCE OF A HEAT ADVISORY BY THE MIDDLE OR LATER PORTIONS OF NEXT WEEK.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330600, 330601, 330602, 330603, 330604, 330606, 330607, 330608, 330609, 330610, 330611, 330612, 330613, 330614, 330615, 330616, 330617, 330618, 330619, 330620, 330621, 330622, 330623, 330624.